Alert archive / South Carolina / Tornado Warnings in 1998
Tornado Warning 15, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at May 10, 1998, 7:29 PM EDT for Williamsburg County, South Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 10, 1998, 7:29 PM EDT (23:29 UTC)
- Expired
- May 10, 1998, 8:00 PM EDT
- In force
- 31 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Williamsburg County, SC
The radar
The Wilmington radar (KLTX), 127 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 315 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 1032 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
294 WFUS1 KILM 102330 RRA TORILM SCC089-110000- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 729 PM EDT SUN MAY 10 1998 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A... * TORNADO WARNING FOR... SOUTHEASTERN WILLIAMSBURG COUNTY IN NORTHEASTERN SOUTH CAROLINA * UNTIL 800 PM EDT * AT 730 PM EDT... DOPPLER RADAR INDICATED A TORNADO 25 MILES WEST OF GEORGETOWN OR 6 MILES SOUTH OF TRIO MOVING SOUTHEAST AT 25 MPH. * THE TORNADO IS EXPECTED TO REMAIN IN RURAL AREAS ALONG HIGHWAY 375. IF YOU ARE IN THE PATH OF A TORNADO...GO TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. AVOID WINDOWS. IF CAUGHT OUTSIDE...LAY DOWN IN A DITCH AND COVER YOUR HEAD WITH YOUR HANDS. SQI
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at May 10, 2:28 PM EDT, 5 hours 1 minute earlier.
Area forecast discussion, May 10, 2:28 PM EDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 228 PM EDT SUN MAY 10 1998 RAH: SUG RAISING POPS TO 50% FOR THIS EVENING. WILL NEED A RANGE OF 70 TO 75 FOR TEMPS ON MON. CAE: SUG RAISING POPS TO 50% FOR THIS EVENING. SUG LOWER TEMPS ON MON TO THE MID 70S. UPPER LEVEL SYSTEM OVER EASTERN TENNESSEE THIS AFTN WILL DROP SE ACROSS SC AND MOVE OFF THE COAST OVERNIGHT. SYSTEM WILL SPREAD DECENT OMEGA ACROSS THE FA BEFORE 06Z WITH THE BEST LIFT OVER SC. ASSOCIATED COLD POOL ALOFT WILL MOVE OVER THE FA LATE TON TO CONT THE CHC FOR SOME SCT RW POSSIBLY EVEN ELEVATED TRW BUT APPEARS BEST CHC FOR RAIN WILL BE THIS EVENING. WM FNT AS MOVED LTL SINCE THIS AM SO BEST CHC FOR SVR WILL REMAIN CONFINED TO AREAS S OF FA. APPEARS FORCING TO TOO WK TO SUPPORT ELEVATED SVR TRW NORTH OF THE FNT. A WK S/WV IS PROGGED TO SLIP DOWN THE BACK SIDE OF THE TROF ON MON. WITH THE COLD TEMPS ALOFT AND PLENTY OF LEFT OVER MOISTURE WILL PROB SEE SOME SCT RW AROUND BY LATE MORNING. TEMPS WILL NOT WARM MUCH ON MON WITH THE CLOUDS AND CAA BEHIND THE LOW. FWC NUMBERS APPEAR TO BE WAY TO HIGH AND PREFER STAYING CLOSER TO THE FAN GUIDANCE. LOOKS LIKE A RANGE OF 70 TO 75 FOR SE NC WITH MID 70S FOR NE SC. CWF: WITH THE TORNADO WATCH FOR SC WILL MAINTAIN THE SPLIT ON THE SC WATERS AT MURRELLS INLET. WILL MAKE SOME MINOR ADJUSTMENTS TO FIRST PERIOD WIND DIR BUT TREND OF BRINGING THE WIND DIR AROUND N BY MORNING STILL LOOKS GOOD. BEST GRADIENT DEVELOPS N OF THE FA LATE MON AND MON NIGHT SO PLAN ON HOLDING SPEEDS AT 15 KT OR LESS. ILM CB 058/071 055/071 053 521 FLO CB 060/073 059/075 058 520 IRELAND
Nearby
Tornado Warnings in South Carolina, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.